Fentanyl pills are shown in an undated file photo. THE CANADIAN PRESS/ AP-Cuyahoga County Medical Examiner’s Office via AP

Red Cross official says fentanyl a risk; first-aiders can say no to CPR

A Canadian Red Cross official says he sympathizes with a Manitoba postal worker who refused to perform CPR on a woman he feared might have overdosed on fentanyl.

“I can’t imagine the feeling that he or she was going through, knowing that they could have or wanted to help, yet they were more fearful for themself in that case,” said Don Marentette, the agency’s director of first-aid programs.

“And I think that’s legit. We know it’s a legitimate concern, for sure, because fentanyl and drugs like that — carfentanil — are everywhere now.”

Winnipeg mail carrier Corey Gallagher discovered a woman, who wasn’t breathing, in an apartment lobby while he was delivering mail on Tuesday. A 911 dispatcher put him through to a paramedic, who told him to perform CPR.

Gallagher believed the woman had overdosed and decided not to perform CPR because he was concerned that white powder on her shirt could be fentanyl.

Marentette said questions about what to do in such situations are being asked in first-aid courses offered by the Red Cross. He said instructors have always stressed that safety of the person offering assistance comes first.

If there are concerns about contact with drugs, first responders should wear gloves or an artificial respiration mask, he suggested. There’s also the option of just doing chest compressions.

Ultimately, however, it’s up to the person at the scene to evaluate the situation.

“Don’t do something that you’re not comfortable doing, and make sure that you protect yourself first. If there’s a real chance that there’s something there, you have to be safe.”

The condition of the woman Gallagher found was unavailable on Friday. Nor was it known if the white powder was fentanyl.

Last year, the RCMP announced that officers would soon be carrying naloxone nasal spray to protect themselves against accidental contact with opioids. Naloxone is an emergency drug that can counteract fentanyl overdoses.

In November, a Winnipeg paramedic-firefighter had to be treated for opioid exposure during an overdose call.

Gavin Hayes, a director with the Canadian arm of the Association of Public Safety Communications Officials, said he probably would have advised caution in a situation where there was white powder on a victim.

“We cannot mandate someone to perform CPR,” said Hayes, whose organization represents people in the 911 industry.

Perry Kendall, British Colmbia’s provincial health officer, noted that while the drugs are a concern for first responders, he said there have been tens of thousands of overdose reversals in B.C. where no one else on the scene was affected.

He said only a few cases, which involved police on drug busts or prison guards who were exposed in a cell, led to someone becoming ill.

“I don’t think we’ve had any in a member of the public who has responded to an overdose,” Kendall said.

Johnny Trelawny, who works as a sound engineer at bars in Toronto, said he helped put together a course for bar staff to prepare them for overdosed patrons. Kits which include a one-way mask for artificial respiration and latex gloves are given to everyone who takes the course. There’s also a dose of naloxone.

Trelawny said the first course in February had more than 90 participants. Another is to be offered Monday, which he said he hoped to livestream on Facebook.

He’s had interest from more than just bar and restaurant workers, he said. Staff in soup kitchens and youth drop-in centres want the information, too.

“It seems to be that there’s some disconnect in getting the training out there en masse to people, and I think we’ve filled that hole a little bit.”


Five-day delivery plus unlimited digital access for $185 for 260 issues (must live in delivery area to qualify) Unlimited Digital Access 99 cents for the first four weeks and then only $15 per month Five-day delivery plus unlimited digital access for $15 a month